Osteoporosis & Anti-seizure Meds:Lamictal & General Itching Related to the Dose
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Osteoporosis & Anti-seizure Meds : Lamictal & General Itching Related to the Dose


Dr. Phelps,

I have two questions.  I have searched the archives and not really found an answer to either. 

The first is about osteoporosis and/or bone loss.  I'm taking lamictal 500mg and topiramate 300mg, plus Wellbutrin xl 300mg.  I have been on the topiramate for over three years and just went on the lamictal one year ago and the Wellbutrin four months ago to attempt to control continuing depression.  I am depressive bipolar II ultra ultra rapid cycling.  I have read about long-term use of anti-seizure medications contributing to bone loss and I'm wondering if that is something I need to consider since I am hoping these medications will continue to work for me long-term.  I do take supplemental calcium and multiple other vitamins due to having had a gastric bypass years ago.

My other question is about lamictal causing general itching related to the dose.  No rash, though.  At 400mg I had no problems but when I went up to 600mg (raised the dose over a couple of weeks) I was fine for about four weeks, then started itching, mainly on my upper body.  I went back down to 400mg and was fine, back up to 600mg and the itching began immediately.  I went back to 400mg again and stayed there for a month, then went to 500mg and had a little itching for a few days and have been afraid to raise my dose back up to where my psychiatrist wants it again.  The high dosage is to combat the lingering depression and hopefully get rid of the Welbutrin. 

Thanks for any information regarding either question!

Laura


Hello Laura --

1. Decreasing bone density (osteoporosis): you are right, there are concerns about this issue and people taking anti-seizure medications for a long time. Some of this concern has been fanned by the manufacturers of those medications which appear not to be associated with this problem, one of which is lamotrigine (Lamictal). For example, see this investigation from Denmark. Lamotrigine does not appear to be a problem in this and other studies.

As the investigators there conclude, in general the concern is more with antidepressants that are "liver enzyme inducers". This means that the anticonvulsant somehow induces the liver to make more enzymes that chew up things the liver metabolizes anyway, but in this case, it will do it faster. In other words, the standard metabolic enzymes are kicked into a higher gear by liver enzyme inducers. One of the compounds thus metabolized is estrogen, so such anticonvulsants can lower estrogen levels. As you know, estrogen is important for maintaining bone density in women.

Although in the study cited above topiramate did not quite reach statistical significance for increasing bone fractures, there was a strong trend in that direction. The topiramate is recognized as a "liver enzyme inducer" and is usually included on a list of medications for which this concern is warranted.

If you are getting a great response to the topiramate, and want to keep it, then you could talk with your doctor about getting a bone density study. On the other hand, being overweight causes increases in bone density so before your gastric bypass you might have laid in a significant bone stock that protects you against osteoporosis. You and your doctor can discuss that.

2. Management of that itching you describe is really up to you and your psychiatrist. It is not within the typical range of symptoms that we warn patients about, regarding the severe rash that Lamictal can cause, but any such phenomenon -- given the risk of the severe rash -- raises concern and warrants very close monitoring at minimum. Make sure your doctor knows about this itching.

Dr. Phelps



Published November, 2007
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?